Berkeley Parents Network
Google Custom Search
Home Members Post a Msg Reviews Advice Subscribe Help/FAQ What's New

Antibiotics During Pregnancy

Berkeley Parents Network > Advice > Pregnancy & Childbirth > Antibiotics During Pregnancy



Worried about taking antibiotics during my first trimester

Dec 2006

Hello, I am in the 9th week of my pregnancy, and my doctor put me on antibiotics (metronidazole). I am supposed to use the medication twice a day for 7 days. He said I shouldn't worry about it but I am very concerned about this especially since it happened during the first trimester. I have already started taking the medication so I cannot stop right now but I can't stop worrying that something will happen to the baby either. I would appreciate any information, adivice whatsoever on this matter. Many thanks.


I also took antibiotics when I was around 9 weeks pregnant. It was a diff. medication, but everything turned out fine. I was also very hesitant, but my family doctor who is very conservative with medication said it was important rather than letting my infection get out of control at that stage of a pregnancy. I also checked the medication and dose with my OB- GYN and they also reassured me, saying it's one of the ones they regularly give women with breast infections while they're breastfeeding of pregnant. By the time you get this you'll probably have already had to decide whether to stick with it or not, but for what it's worth I used antibiotics at that stage and had no issues anon
Metronidazole is contraindicated (not recommended) in the first trimester. In later pregnancy, it is used to treat bacterial vaginosis (BV) -- a relatively benign bacterial infection that can be associated with preterm labor and is therefore treated during pregnancy. However, in the first trimester, it is usually treated with MetroGel, a vaginal cream with minimal absorption into the bloodstream. Unfortunately, by the time you read this, you may have already finished the Rx. If you haven't, and you are being treated for BV, I think it is fine to stop the oral metronidazole and either ask for MetroGel or wait until your second trimester to be treated. If you have finished it, I don't think there is a huge worry. Most recent studies do not show an increase in birth defects associated with taking metronidazole in early pregnancy. Check out this information: http://www.otispregnancy.org/pdf/Flagyl.pdf
Nurse Practitioner
My ob/gyn once told me that the anxiety that women put themselves through over what they did before finding out they were pregnant (drinking, smoking, etc.) can be worse than the actual cause of anxiety itself. I think that the same thing applies to you. I had a very clean first pregnancy (very little sugar, no soda, alcohol, maybe 2 tylenol, etc.) and was worried about taking antibiotics TWICE during my second pregnancy. I checked on the ''safeness'' of the specific drug w/ both my primary & my ob/gyn. Then I reminded myself that I simply could not cope w/ the pain of a sinus infection. And if it had been left alone, it could turn into a more systemic problem that would definitely affect the baby's health. Heal yourself & try to relax! Paula
Home   |   Post a Message  |   Subscribe  |   Help   |   Search  |   Contact Us    

this page was last updated: Nov 4, 2007


The opinions and statements expressed on this website are those of parents who subscribe to the Berkeley Parents Network.
Please see Disclaimer & Usage for information about using content on this website.    Copyright © 1996-2014 Berkeley Parents Network